Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Flagstaff, AZ

July 25, 2019Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2019, 12:24 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2019, 12:24 PM MST (19:24 UTC)
Expired
Jul 25, 2019, 3:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS55 KFGZ 251924
FFWFGZ
AZC005-252230-
/O.NEW.KFGZ.FF.W.0022.190725T1924Z-190725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1224 PM MST Thu Jul 25 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 330 PM MST.

* At 1223 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  House Rock, House Rocak Valley Road north from Highway 89A.

This includes the following streams and drainages...Coyote Wash...
House Rock Wash and Rock Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3686 11204 3671 11199 3674 11216 3685 11216

$$

41
1 follow-up statement
181 
WGUS75 KFGZ 252035
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
135 PM MST Thu Jul 25 2019

AZC005-252230-
/O.CON.KFGZ.FF.W.0022.000000T0000Z-190725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
135 PM MST Thu Jul 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
COCONINO COUNTY...

At 132 PM MST, Doppler radar indicated only light rainfall across 
the the warned area. Radar estimated from 2 to 3 inches rain have 
already fallen. Flash flooding is expected along the House Rock 
Valley Road north of Highway 89A.

Some locations that will experience flooding include...
House Rock.

This includes the following streams and drainages...Coyote Wash...
House Rock Wash and Rock Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3686 11204 3671 11199 3674 11216 3685 11216

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:25 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 25, 9:25 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
925 AM MST Thu Jul 25 2019

.SYNOPSIS...Monsoonal moisture will bring a good chance of showers
and thunderstorms to much of the area again today. A downturn in
coverage and warming conditions are expected by Friday and into
the weekend. Moisture and increased monsoon activity then returns
again by early next week.

&&

.UPDATE...Showers from earlier this morning have decreased. The
morning 12Z sounding measured an inch of precipitable water. This
level of moisture, continued southerly flow and daytime heating
will initiate another round of thudnerstorms beginning this
morning and lasting into tonight. The morning forecast update
included increased sky cover over western portions of the County
Warning Area and a slight change to the afternoon chances of
precipitation. Daytime temperatures will be around average for the
end of July.

&&

.PREV DISCUSSION /400 AM MST/...A small complex formed in east-
central Arizona overnight and weak convection continues along the
outflow boundary in Navajo county. A fairly moist airmass and
east through southeast flow continues today, with a moderately
active convective day on tap as a result.

In the larger picture, the mid-level high that brings us this
favorable circulation and moisture transport will take a strange
journey over the next several days. The high will begin to move
south today and then westward through the weekend. This will begin
to put much of the region in a less favorable flow pattern, while
the airmass itself will become more stable as the warmer air aloft
moves directly overhead.

Each day, activity will become more suppressed over much of the
area, while surface temperatures increase. The elevated heating
and deeper moisture that remains over the White Mtns will mean
that will be the most active area.

Then, early next week, the high will move back northeast, reaching
a Four Corners position again by Tuesday/Wednesday of next week.
This will quickly re-establish a more active and moist monsoonal
pattern for the remainder of next week.

In summary, expect activity to begin to decrease from the north
and west for the next several days. Normal conditions return next
week.

&&

.AVIATION...for the 18Z package...MVFR conditions are possible
within the stronger thunderstorms. Elsewhere, VFR conditions will
prevail through the TAF period. Daytime surface winds south to
southwest around 10 kts. Scattered TSRA will redevelop this
morning and last through 05Z Fri. Variable wind gusts up to 30 kts
are possible after 19Z. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Deep monsoonal moisture will persist across
northern Arizona through today. Thunderstorms could produce
strong outflow winds, wetting rains, and flash flooding over
sensitive areas/fire scars.

.Friday through Monday...A drying trend to commence across far
western Arizona on Friday and spread eastward this weekend. Best
chances for storms this weekend will be over the White Mountains.
max temperatures to be from 4 to 6 degrees above normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...NL/Peterson
AVIATION...NL
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 25, 11:43 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1143 AM MST Thu Jul 25 2019

AZZ008-037-251915-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1143 AM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1215 PM
MST...

At 1142 AM MST, Doppler radar was tracking a strong thunderstorm near
Prescott Valley, moving north at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Prescott Valley, Yavapai County Fairgrounds and Prescott Valley Event
Center.

LAT...LON 3454 11228 3457 11240 3467 11239 3466 11225
TIME...MOT...LOC 1842Z 192DEG 7KT 3458 11233

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:09 PM MSTSpecial Weather StatementFGZ36 min
Jul 25, 11:43 AM MSTSpecial Weather StatementFGZYavapai32 min
Jul 25, 12:13 PM MSTAreal Flood AdvisoryFGZYavapai84 min
Jul 25, 12:59 PM MSTSpecial Weather StatementFGZ31 min
Jul 25, 1:49 PM MSTSpecial Weather StatementFGZ41 min
Jul 25, 3:34 PM MSTSpecial Weather StatementFGZ26 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.